Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 188, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 2017, 6:33 PM CDT for 4 counties in Illinois; Lee County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 6:33 PM CDT (23:33 UTC)
- Expired
- Aug 18, 2017, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:35 PM CDT | TSTM WND GST 48 | Fort Madison, IA | |
| Aug 18, 6:39 PM CDT | HAIL 1 | Wever, IA | REPORT VIA FACEBOOK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366
WUUS53 KDVN 182333
SVRDVN
ILC067-071-109-187-IAC111-190015-
/O.NEW.KDVN.SV.W.0188.170818T2333Z-170819T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
633 PM CDT FRI AUG 18 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Hancock County in west central Illinois...
Southern Henderson County in west central Illinois...
Southwestern Warren County in west central Illinois...
Northwestern McDonough County in west central Illinois...
Northeastern Lee County in southeastern Iowa...
* Until 715 PM CDT
* At 633 PM CDT, a severe thunderstorm was located over Niota, or
near Fort Madison, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Macomb, Fort Madison, Nauvoo, La Harpe, Dallas City, Blandinsville,
Good Hope, Terre Haute, Raritan, Sciota, Colusa, Western Illinois
University, Disco, Niota, Lomax, Fountain Green, Pontoosuc, Sawyer,
Wever and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4056 9139 4074 9135 4073 9122 4071 9121
4072 9120 4071 9118 4072 9118 4072 9116
4070 9114 4070 9111 4072 9112 4073 9112
4070 9062 4043 9067
TIME...MOT...LOC 2333Z 278DEG 31KT 4064 9127
HAIL...1.00IN
WIND...60MPH
$$
NICHOLS3 follow-up statements
814
WWUS53 KDVN 182348
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
648 PM CDT FRI AUG 18 2017
ILC067-071-109-187-IAC111-190015-
/O.CON.KDVN.SV.W.0188.000000T0000Z-170819T0015Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-Lee IA-
648 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN HANCOCK...SOUTHERN HENDERSON...SOUTHWESTERN
WARREN...NORTHWESTERN MCDONOUGH AND NORTHEASTERN LEE COUNTIES...
At 648 PM CDT, a severe thunderstorm was located over Dallas City, or
11 miles south of Burlington, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Macomb, Fort Madison, La Harpe, Dallas City, Blandinsville, Good
Hope, Terre Haute, Raritan, Sciota, Colusa, Western Illinois
University, Disco, Lomax, Pontoosuc, Wever, Spring Lake, Swan Creek
and McDonough County 4-H Grounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4055 9128 4073 9126 4073 9122 4071 9121
4072 9120 4071 9118 4072 9118 4072 9116
4070 9114 4070 9111 4072 9112 4073 9112
4070 9062 4043 9067
TIME...MOT...LOC 2348Z 278DEG 31KT 4065 9113
HAIL...1.00IN
WIND...60MPH
$$
NICHOLS499
WWUS53 KDVN 190001
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
701 PM CDT FRI AUG 18 2017
ILC067-071-109-187-IAC111-190015-
/O.CON.KDVN.SV.W.0188.000000T0000Z-170819T0015Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-Lee IA-
701 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN HANCOCK...SOUTHERN HENDERSON...SOUTHWESTERN
WARREN...NORTHWESTERN MCDONOUGH AND EAST CENTRAL LEE COUNTIES...
At 701 PM CDT, a severe thunderstorm was located over Terre Haute, or
10 miles southeast of Burlington, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Harpe, Dallas City, Blandinsville, Good Hope, Terre Haute,
Raritan, Sciota, Colusa, Disco, Lomax, Pontoosuc and Swan Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4055 9121 4073 9122 4071 9121 4072 9120
4071 9118 4072 9118 4072 9116 4070 9114
4070 9111 4072 9112 4073 9112 4070 9062
4053 9065
TIME...MOT...LOC 0001Z 264DEG 17KT 4068 9103
HAIL...1.00IN
WIND...60MPH
$$
NICHOLS914
WWUS53 KDVN 190008
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
708 PM CDT FRI AUG 18 2017
IAC111-ILC067-071-109-187-190018-
/O.EXP.KDVN.SV.W.0188.000000T0000Z-170819T0015Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-Lee IA-
708 PM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...
SOUTHERN HENDERSON...SOUTHWESTERN WARREN...NORTHWESTERN MCDONOUGH AND
EAST CENTRAL LEE COUNTIES WILL EXPIRE AT 715 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4055 9121 4073 9122 4071 9121 4072 9120
4071 9118 4072 9118 4072 9116 4070 9114
4070 9111 4072 9112 4073 9112 4070 9062
4053 9065
TIME...MOT...LOC 0008Z 278DEG 31KT 4067 9098
$$
NICHOLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:47 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 18, 3:47 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 347 PM CDT Fri Aug 18 2017 .SYNOPSIS... Issued at 330 PM CDT Fri Aug 18 2017 The latest sfc analysis was indicating a weak sfc low in the VCNTY of the DSM area, with lobe of current pressure falls suggesting it to follow east-southeastward generally along and south of the I80 corridor though this evening. This system a sfc reflection of a lead vort max aloft acrs central IA, but a more vigorous vort max was seen on water vapor imagery currently dropping southeastward acrs southwestern MN into eastern SD. After these systems for tonight, it still appears a warming weekend on tap with storm chances increasing by late Sunday and into early next week. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 330 PM CDT Fri Aug 18 2017 Tonight...Watching the moisture convergent and sfc DPT gradient extending from along the western IA/MO border region, east- northeastward up to just southwest of the Quad Cities. Some cumulus trying to tower in theses areas looking at latest satellite Vis loop. With lead vort max aloft, this will be the area to watch for sctrd thunderstorms development later this afternoon into early evening, with the resultant activity then moving acrs areas along and south of I80 through mid evening before shifting south and east(especially south) toward more optimum CAPE build up. According to latest mesoscale analysis, these areas currently being affected by an EML/CAP. But with increasing deeper layer shear and CAPE build up of 1000-2000 J/KG, if the CAP goes allowing for sctrd storms in these areas(more favored along and south of a Fairfield IA to Princeton IL line) there will be a chance for a few severe storms with main threats large hail and damaging winds/downbursts. Then eyes will turn to the upstream strong to severe storm clusters to the northwest acrs northwest into central IA, being driven by strong vort lobe aloft dropping out of SW MN. Some chance for this activity to make it into the west central and southwestern CWA after 10-11 PM CDT tonight. Several earlier run CAMs decay this convection as it enters the western doorstep of the DVN CWA, but a few later runs and looking a ongoing lift of digging wave aloft, allow some of them to maintain and move acrs the southwestern half of the fcst area through 3-4 AM, if in a weakening fashion. Will cover both of these two scenarios with appropriate POPS, but the later night POPs may have to be raised after monitoring incoming trends of this upstream activity out of central IA. Then as late night ridge axis lays out acrs central IA by Sat morning, some indicators suggest fog may occur after 3 AM in light sfc wind fields. Crossover temps neared during that window. Will keep patchy fog going, and really see the potentail of valley/river fog. Sfc moisture profiles and late night BL layering suggesting shallow dense fog in some spots, especially the northwestern to western third of the DVN CWA and will go with areas of fog, as opposed to patchy, in those locations. Lows in the low 60s to mid 50s most locations by early Sat morning. Saturday...Probably the best day of the weekend, with ongoing light sfc wind regime, sunshine under high pressure, and temps warming into the low to mid 80s in most locations with manageable humidity levels. ..12.. .LONG TERM...(Saturday Night through next Friday) ISSUED AT 330 PM CDT Fri Aug 18 2017 Expect building heat and humidity through early next week with potential for several rounds of showers and storms, followed by a dry and cooler period through the rest of the week. Saturday night/Sunday will be mainly dry with a flattening upper ridge in place across the area. By Sunday night into Monday, expect showers and storms as mid-level energy moves in from the west and a frontal boundary stalls out in the region. Dewpoints in the 70s feeding into this boundary could produce some widespread heavy rain. Cloud cover in the area does not look favorable for ideal eclipse viewing conditions. For Monday, deep layer shear should be sufficient for severe storms, but limited insolation may help lessen the threat. For Monday night and Tuesday, the main frontal system and upper trough will push through the region, accompanied by widespread heavy rain. The overall severe threat will be largely dependent on the timing of the front. Average 1 to 2 inch rainfall amounts are possible through the period, with some pockets of higher totals. Afternoon heat indices could push into the 90s Sunday and Monday, with some relief on the way behind the front beginning Tuesday. For Wednesday through Thursday, expect dry weather with highs mainly in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1242 PM CDT Fri Aug 18 2017 Upper level wave with a weak sfc low, now just southwest of DSM, will look to continue acrs eastern IA through the evening, with a stronger upper wave then dropping southeast out of SD acrs central IA later this evening and overnight. The first wave now progressing acrs the state may bring sctrd thunderstorms to the local area, with current indications that the MLI and especially BRL TAF site will be more at risk of VCNTY or overhead impact by some of this activity from mid afternoon to early evening. Passing MVFR to IFR conditions possible with nay stronger storm, along with sudden enhanced variable wind gusts/storm outflow. Until then, passing VFR cloud with light and variable winds, but more of a southwest to southerly component south I80. Later tonight, expect additional showers/ storms associated with the southwest MN/SD wave moving acrs central IA not to really impact any TAF sites or decay before they do. Light winds under incoming ridge, along with clearing skies may foster at least some MVFR fog at a few sites, with the potentail of localized dense patches, but the fog could be shallow and decrease an hour or so after sunrise Sat morning. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...RP Kinney AVIATION...12
Hazardous weather outlook, Aug 18, 4:14 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 414 PM CDT Fri Aug 18 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 414 PM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected late this afternoon and evening. Latest indications suggest the best chances for storms are in the counties south of Interstate 80, and especially along and south of a line generally from Fairfield Iowa, to Princeton Illinois. A few storms could be severe with the main risks being damaging winds and large hail. Widespread coverage of showers and storms is still not anticipated, so several locations will receive little to no rain. Later tonight, patchy to areas of fog may develop after midnight and toward dawn, with some chance of locally dense fog reducing visibilties down to a quarter mile. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorms are possible across the outlook area from late Sunday through Tuesday. It is still too soon to determine the potential for severe weather, but heavy rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, especially south of Interstate 80. 12/RP Kinney
In the hours before
Special weather statement, Aug 18, 5:48 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 548 PM CDT Fri Aug 18 2017 IAZ098-099-ILZ034-MOZ009-010-190100- Van Buren-Lee-Hancock-Scotland-Clark- Including the cities of Keosauqua, Fort Madison, Carthage, Memphis, and Kahoka 548 PM CDT Fri Aug 18 2017 ...Thunderstorms developing...some possibly strong with locally heavy rainfall through 8 PM... A band of thunderstorms along the Iowa and Missouri border will move due east over the next 2 hours and will cross the Mississippi River into Illinois. The strongest storms may produce half inch hail and gusty winds over 30 MPH along with heavy rains of around an inch in less than an hour. Be alert for water in low lying locations and gusty winds while driving along with low visibilities with the heavy rain falling when encountering these storms. Nichols
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.